Alert archive / California / Winter Storm Warnings in 2022

Winter Storm Warning 1, NWS Eureka, CA

January 1, 2022

NWS Eureka, CA issued this winter storm warning at Jan 1, 2022, 3:09 PM PST. It took effect at Jan 3, 2022, 12:00 AM PST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 3:09 PM PST (23:09 UTC)
In effect from
Jan 3, 2022, 12:00 AM PST
Expired
Jan 4, 2022, 3:02 AM PST
In force
27 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

527 
WWUS46 KEKA 012309
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
309 PM PST Sat Jan 1 2022

CAZ107-020715-
/O.UPG.KEKA.WS.A.0001.220103T0800Z-220104T1200Z/
/O.NEW.KEKA.WS.W.0001.220103T0800Z-220104T1200Z/
Northern Trinity-
309 PM PST Sat Jan 1 2022

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
4 AM PST TUESDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow
  accumulations of up to 9 to 17 inches. Winds gusting as high as
  55 mph on exposed ridges.

* WHERE...Northern Trinity County.

* WHEN...From midnight Sunday night to 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
8 follow-up statements
897 
WWUS46 KEKA 020551
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
951 PM PST Sat Jan 1 2022

CAZ107-021400-
/O.CON.KEKA.WS.W.0001.220103T0800Z-220104T1200Z/
Northern Trinity-
951 PM PST Sat Jan 1 2022

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT SUNDAY
NIGHT TO 4 AM PST TUESDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow 
  accumulations of up to 9 to 17 inches. Winds gusting as high 
  as 55 mph on exposed ridges.

* WHERE...Northern Trinity County.

* WHEN...From midnight Sunday night to 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
115 
WWUS46 KEKA 021153
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
353 AM PST Sun Jan 2 2022

CAZ107-022000-
/O.CON.KEKA.WS.W.0001.220103T0800Z-220104T1200Z/
Northern Trinity-
353 AM PST Sun Jan 2 2022

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 AM PST TUESDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow
  accumulations of up to 12 inches. Winds gusting as high as 55 
  mph.

* WHERE...Northern Trinity County.

* WHEN...From midnight tonight to 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
297 
WWUS46 KEKA 022000
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1200 PM PST Sun Jan 2 2022

CAZ107-030400-
/O.CON.KEKA.WS.W.0001.220103T0800Z-220104T1200Z/
Northern Trinity-
1200 PM PST Sun Jan 2 2022

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 AM PST TUESDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow 
  accumulations of up to 12 inches. Winds gusting as high as 55 
  mph.

* WHERE...Northern Trinity County.

* WHEN...From midnight tonight to 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
903 
WWUS46 KEKA 030356
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
756 PM PST Sun Jan 2 2022

CAZ107-031200-
/O.CON.KEKA.WS.W.0001.220103T0800Z-220104T1200Z/
Northern Trinity-
756 PM PST Sun Jan 2 2022

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 AM PST TUESDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow
  accumulations of up to 12 inches. Winds gusting as high as 55 
  mph.

* WHERE...Northern Trinity County.

* WHEN...From midnight tonight to 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
218 
WWUS46 KEKA 031155
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
355 AM PST Mon Jan 3 2022

CAZ107-032000-
/O.CON.KEKA.WS.W.0001.000000T0000Z-220104T1200Z/
Northern Trinity-
355 AM PST Mon Jan 3 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY
ABOVE 3000 FEET...

* WHAT...Heavy snow above 3000 feet. Additional snow 
  accumulations of up to 20 inches. Winds gusting as high as 45 
  mph.

* WHERE...Northern Trinity County.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
678 
WWUS46 KEKA 031950
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1150 AM PST Mon Jan 3 2022

CAZ107-040400-
/O.CON.KEKA.WS.W.0001.000000T0000Z-220104T1200Z/
Northern Trinity-
1150 AM PST Mon Jan 3 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY
ABOVE 3000 FEET...

* WHAT...Heavy snow above 3000 feet. Additional snow 
  accumulations of up to 12 inches. Winds gusting as high as 45 
  mph.

* WHERE...Northern Trinity County.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the evening commute. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
836 
WWUS46 KEKA 040350
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
750 PM PST Mon Jan 3 2022

CAZ107-041200-
/O.CON.KEKA.WS.W.0001.000000T0000Z-220104T1200Z/
Northern Trinity-
750 PM PST Mon Jan 3 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY
ABOVE 3000 FEET...

* WHAT...Heavy snow above 3000 feet. Additional snow accumulations
  of up to 6 inches. Winds gusting as high as 45 mph.

* WHERE...Northern Trinity County.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the evening commute. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
159 
WWUS46 KEKA 041102
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
302 AM PST Tue Jan 4 2022

CAZ107-041215-
/O.CAN.KEKA.WS.W.0001.000000T0000Z-220104T1200Z/
Northern Trinity-
302 AM PST Tue Jan 4 2022

...WINTER STORM WARNING IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 1, 5:29 AM PST, 9 hours 40 minutes earlier.

Area forecast discussion, Jan 1, 5:29 AM PST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
529 AM PST Sat Jan 1 2022

.SYNOPSIS...Morning low temperatures will moderate overnight as
cloud cover increases ahead of the next strong trough. The
associated winter storm will impact the region Sunday night
through Tuesday night with Heavy rain, strong south winds and
high elevation snow.

&&

.DISCUSSION...After a quite chilly morning with subfreezing
temperatures all the way to the coast, a sunny and pleasant day is
setting up under building high pressure. Temperatures overnight
will initially drop quickly after sunset, but by midnight will
begin leveling off or even ticking up from increasing cloud cover
and warm air advection from increased southerly flow. The
southerly winds will continue to increase as the trough nears,
becoming gusty by Sunday afternoon while rain begins picking up.
By late Sunday night, southerly winds will become quite gusty,
while snow begins falling over the inland mountains. Snow amounts
continue to look most meaningful above 3000 feet, such as at
Scott Mountain Pass which is covered by a new Winter Storm Watch.
Snow levels will initially begin lower, and the current forecast
has snowfall up to 3 inches for lower elevations such as
Weaverville, Trinity Center, plus Buckhorn and Oregon Mountain
Summit. These values may change as the snow levels are further
refined.

By Monday morning, a strong coastal 925 mb southerly jet of 40 to
70 kts will shift closer to the coast, and the strong southerly
winds will likely reach advisory level gusts along portions of the
coast and ridges, especially in northern Humboldt and Del Norte
Counties where gusts over 50 mph may be realized. On Monday night,
heights will begin coming up as the strong trough lifts. As this
occurs, shortwave disturbances will be pulled in from the west as
well as an IVT plume with associated PWAT anomaly, driven into the
higher terrain on Tuesday by strong deep-layered westerly flow
aloft. As a result, the highest rainfall rates and totals will
occur Tuesday through Tuesday night, focused for northern Humboldt
County and especially Del Norte County where 1 to 3 inches of
rainfall will accrue. Quick rises in streams and rivers will
likely result, but probabilities are currently low for them to
reach Monitor or Flood stage. See the hydrology section below.
Ridging builds back in Wednesday with at least a couple days of
breaks in widespread rainfall, though there may be some additional
weak shortwave disturbances. Ensemble guidance diverges for late
next week when rain probabilities increase again.

&&

.AVIATION...VFR conditions are forecast to prevail for CEC, ACV
and UKI today through tonight. Fog and low clouds in the interior
valleys this morning will burn off this afternoon, but will most
likely reform tonight.

&&

.MARINE...Moderate to fresh northerly breezes will diminish today.
Winds will shift to the south tonight and increase through the day
on Sunday. Gales are expected from Cape Mendocino northward Sunday
afternoon through midday Monday. Combined seas will increase to 15
to 20 feet Monday afternoon and evening as a large west-northwest
swell arrives. Elevated seas with a combination of short period SW
waves and longer period NW swell will persist through Tuesday.

&&

.HYDROLOGY...A multi-day, multi-inch rainfall event is forecast to
occur across northwest California Monday and Tuesday. Heavy rain
occurring over mountain snowpack will favor rises on creeks,
streams, and rivers. Currently, the probability of area rivers
reaching monitor stage is around 20 to 30%, and the probability
of flood stage being achieved are low from 5 to 10%, with rivers
generally cresting on Wednesday.

Garner/JJW

&&

.BEACH HAZARDS...Coastal flooding is expected each day through
Tuesday of next week.

Difference from the observed and forecast high tide yesterday was
about 0.6 feet. High tide yesterday peaked just over 9 feet. High
astronomical tide today will likely peak near 9.3 ft which typically
results in minor flooding around Humboldt Bay including King Salmon
and Jackson Ranch road. The coastal flood advisory appears to be on
track today with a forecast high tide of 8.68 feet.

Astronomical high tides will reach 8.81 feet at the north spit tide
gauge on Sunday January 2nd, and 8.73 ft on Monday, January 3rd.
Coastal flooding around Humboldt Bay typically starts around 8.8
feet and confidence remains high that significant coastal flooding
will occur across low-lying areas around the bay on both these days.
Strong southerly winds will likely increase during the day Sunday,
but the strong winds is expected to occur during the overnight
hours. Strong southerly winds on Monday could exacerbate wave run-up
onto the shore. This could yield waves moving across Highway 101
near the south side of Crescent City. A NW swell will start to build
on Monday, however the peak in the swell will occur Monday evening
and overnight well after the high tide of 8.73 ft. Large W-NW swell
will likely start to subside on Tuesday, but surf may still remain
sufficiently elevated to pose a threat for increased wave run up on
the beaches with high tide forecast around noon on Tuesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Freeze Warning until 9 AM PST this morning for CAZ101-103-
     109.

     Coastal Flood Advisory until noon PST today for CAZ103.

     Winter Storm Watch from late Sunday night through late
     Monday night for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Watch from Sunday evening through Monday afternoon for
     PZZ450.

     Small Craft Advisory from 4 PM Sunday to 4 PM PST Monday
     for PZZ455.

     Gale Warning from noon Sunday to 1 PM PST Monday for PZZ470.

     Small Craft Advisory from 10 AM Sunday to 4 PM PST Monday
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 1, 2:54 PM PST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
254 PM PST Sat Jan 1 2022

CAZ108>115-022300-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
254 PM PST Sat Jan 1 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-104>106-022300-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
254 PM PST Sat Jan 1 2022

...WIND ADVISORY IN EFFECT FROM 3 PM SUNDAY TO 3 PM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-022300-
Northern Humboldt Coast-
254 PM PST Sat Jan 1 2022

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Coastal Flood Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-022300-
Northern Trinity-
254 PM PST Sat Jan 1 2022

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 4 AM
PST TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:41 AM PSTGale WarningEKA60 hr
Jan 1, 2:41 AM PSTSmall Craft AdvisoryEKA43 hr
Jan 1, 3:12 AM PSTWinter Storm WatchEKA12 hr
Jan 1, 1:50 PM PSTWind AdvisoryEKADel Norte, Humboldt, Lake, Mendocino, Trinity53 hr
Jan 1, 2:07 PM PSTCoastal Flood AdvisoryEKAHumboldt22 hr

Nearby

Winter Storm Warnings in California, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.